Hail, Magoffin
- When
- July 23, 2:46 PM EST to 2:50 PM EST
- Where
- Magoffin County, 5 mi S of Salyersville
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 37.678, -83.070
Quarter size hail fell at District 3 Fire Dept.
An upper level weather disturbance, along with unstable air over the area, allowed for thunderstorms to develop across portions of Eastern Kentucky on July 23rd. Some of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An upper level weather disturbance, along with unstable air over the area, allowed for thunderstorms to develop across portions of Eastern Kentucky on July 23rd. Some of these storms produced large hail and damaging winds. Numerous reports of hail 1 inch in diameter, or the size of quarters, were received. Several trees were also blown down across the area, mainly in areas near the Tennessee border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 2:36 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 336 PM EDT MON JUL 23 2007 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED AN INVERTED SURFACE TROUGH WAS LOCATED ACROSS EASTERN KENTUCKY...WITH A SHORT WAVE ROTATING THROUGH THE AREA...SPAWNED FROM AN UPPER LEVEL LOW ROTATING OVER VIRGINIA. COOL AND DRY MID-LEVELS HAVE AIDED IN THE DEVELOPMENT OF SOME STRONGER THUNDERSTORMS THIS AFTERNOON...WITH MULTIPLE REPORTS OF SMALL HAIL AND TORRENTIAL DOWNPOURS...SOME GOOD FOR OVER 3 INCH PER HOUR RAINFALL RATES. EXPECT THIS ACTIVITY TO WANE THROUGH THE EVENING AS THE SHORT WAVE ROTATES THROUGH AND THE LOSS OF HEATING. THIS MAINLY DIURNALLY DRIVEN CONVECTION WILL BE A REOCCURRING THEME THROUGH THE NEXT SEVERAL DAYS AS THE UPPER LOW GRADUALLY MOVES OFF TO THE NORTHWEST INTO THE OHIO VALLEY. HAVE INCREASED POPS INTO THE 40 TO 50 PERCENT RANGE DURING PEAK HEATING TOMORROW AND WEDNESDAY GIVEN THE FORCING ASSOCIATED WITH THE UPPER LOW. DRY AIR IS NOT AS AVAILABLE TOMORROW AND WET-BULBS WILL BE A BIT HIGHER...SO WILL NOT MENTION THE THREAT OF SMALL HAIL. LOCALLY HEAVY RAINFALL WILL BE A GOOD BET THOUGH WHEREVER MORE INTENSE ECHOES FORM AND WILL HIGHLIGHT THIS IN THE HWO. GIVEN THE EXTRA CLOUDINESS AND POPS...MOS CONTINUES TO COME WITH A BIT LESS OF A DIURNAL RANGE...SO HAVE FOLLOWED SUIT. .LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE BOUNDARY...EXITING IT BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO ABOVE NORMAL AS WELL. && .AVIATION.../18Z TO 18Z/ SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE EARLY AFTERNOON AND SHOULD CONTINUE TO CROSS THE AREA THROUGH THE EVENING. A FEW OF THESE WILL BE STRONG WITH SMALL HAIL DUE TO A STEEP LAPSE RATE FROM THE COLD AIR ALOFT WITH THE UPPER LOW LURKING NEARBY. AS A RESULT...HAVE ADDED VCTS TO THE TAFS AND PLACED A TEMPO IN JKL/S. EXPECT SCATTERED SHOWERS TO CONTINUE THROUGH THE AREA EVEN AFTER SUNSET SO KEPT VCSH IN AS WELL. THE INCREASE IN SFC MOISTURE AS THE HIGH HAS WEAKENED AND MOVED AWAY...PLUS ANY ADDITIONAL MOISTURE FROM THE CONVECTION WILL MAKE MVFR FOG A GOOD BET AT LOZ AND SME LATER TONIGHT. EXPECT ADDITIONAL...SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY WITH A VERY SIMILAR SYNOPTIC AND MESOSCALE SET UP. HAVE INCLUDED VCTS FOR THESE AS WELL. EXCEPT FOR THE STORMS...WINDS WILL BE RELATIVELY LIGHT THROUGH THE PERIOD GENERALLY FROM THE SOUTH. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...GEOGERIAN AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT MON JUL 23 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 315 PM EDT MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING GENERALLY SOUTH OF THE MOUNTAIN PARKWAY. A FEW OF THESE STORMS WILL BECOME STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS...HEAVY DOWNPOURS AND PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON AND EARLY EVENING...FROM TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 126 PM EDT MON JUL 23 2007 KYZ112-231815- BREATHITT- 126 PM EDT MON JUL 23 2007 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN BREATHITT COUNTY THROUGH 215 PM EDT MONDAY AFTERNOON... AT 126 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR JETTS CREEK...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE NEAR GUERRANT AROUND 135 PM EDT...OAKDALE AROUND 140 PM EDT...WIDECREEK AROUND 145 PM EDT...YEADON AROUND 150 PM EDT AND WAR CREEK AROUND 155 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 148 PM EDT MON JUL 23 2007 KYZ112-231830- BREATHITT- 148 PM EDT MON JUL 23 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BREATHITT COUNTY THROUGH 230 PM EDT THIS AFTERNOON... AT 148 PM EDT...NEAR TURKEY...MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR SEBASTIANS BRANCH AROUND 155 PM EDT... TALBERT AROUND 200 PM EDT...CANOE AROUND 205 PM EDT...ELKATAWA AROUND 210 PM EDT...AND CURT AROUND 220 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 150 PM EDT MON JUL 23 2007 KYZ111-231830- LEE- 150 PM EDT MON JUL 23 2007 ...A STRONG THUNDERSTORM TO AFFECT LEE COUNTY THROUGH 230 PM EDT THIS AFTERNOON... AT 150 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YELLOW ROCK... MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR CRESSMONT AROUND 155 PM EDT...HEIDELBERG AROUND 200 PM EDT...IDA MAY AROUND 205 PM EDT...BELLE POINT AROUND 210 PM EDT...AND WHITE ASH AROUND 215 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 222 PM EDT MON JUL 23 2007 KYZ110-113-231900- FLOYD-KNOTT- 222 PM EDT MON JUL 23 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN FLOYD AND NORTHEASTERN KNOTT COUNTIES THROUGH 300 PM EDT THIS AFTERNOON... AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANDSHOE... MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR PORTER JUNCTION AROUND 230 PM EDT...ESTILL AROUND 235 PM EDT...GLO AROUND 240 PM EDT...WAYLAND AROUND 245 PM EDT...AND DRIFT AROUND 250 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 323 PM EDT MON JUL 23 2007 KYZ109-110-112-113-232015- MAGOFFIN-FLOYD-BREATHITT-KNOTT- 323 PM EDT MON JUL 23 2007 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN MAGOFFIN AND SOUTHERN FLOYD AND NORTHEASTERN BREATHITT AND KNOTT COUNTIES THROUGH 415 PM EDT MONDAY AFTERNOON... AT 323 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FORAKER TO EVANSTON TO GARNER...MOVING EAST AT 5 MPH. THE STORMS WILL BE NEAR FORAKER AROUND 330 PM EDT...HOLLYBUSH AROUND 335 PM EDT...HENDRICKS AROUND 340 PM EDT...KITE AROUND 345 PM EDT...AND WALDO AROUND 350 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...GUSTY WINDS UP TO 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 333 PM EDT MON JUL 23 2007 KYZ086-087-232015- KNOX-BELL- 333 PM EDT MON JUL 23 2007 ...A STRONG THUNDERSTORM TO AFFECT KNOX AND CENTRAL BELL COUNTIES THROUGH 415 PM EDT MONDAY AFTERNOON... AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PROVIDENCE... MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR BARBOURVILLE AROUND 340 PM EDT...BOONE HEIGHTS AROUND 350 PM EDT...YEAGER AROUND 355 PM EDT...BIMBLE AROUND 400 PM EDT...AND BAUGHMAN AROUND 405 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS AROUND 30 MPH ...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. WJM
The Jackson,KY radar (KJKL), 23 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
15 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell at District 3 Fire Dept.
Dime to nickel size hail at Royal.
Penny size reported with first storm that moved over the park.
Penny size hail reported with second storm that moved over the park.
One tree down on Highway 987.
Penny to nickel size hail accumulating in store parking lot along Highway 478.
Quarter size hail reported at dispatch center.
Penny to nickel size hail reported.
Four trees blown down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46362, 46363, 46366, 46367, 46368, 46369, 46370, 46371, 46372, 46407, 46408, 46409, 46410, 46411, 46412, 46413, 46414.